Migraine-type headaches in children receiving chemotherapy and ondansetron

J Child Neurol. 2002 Nov;17(11):857-8. doi: 10.1177/08830738020170111706.

Abstract

Six children developed severe daily migraine-type headaches during cancer treatment. In addition to chemotherapy drugs, all received daily doses of ondansetron, a 5-hydroxytryptamine type 3 receptor antagonist. 5-Hydroxytryptamine is considered to play a central role in migraine pathogenesis, and ondansetron may have caused headaches by producing 5-hydroxytryptamine dysfunction in the brain. All six children had either a personal or a family history of migraine, and this may be a risk factor for developing ondansetron-associated migraine-type headaches. Ondansetron-induced headaches respond to withholding the drug and to standard antimigraine medications, but further study of a larger group of patients is required to confirm this impression.

Publication types

  • Case Reports

MeSH terms

  • Adolescent
  • Antiemetics / adverse effects*
  • Antineoplastic Agents / adverse effects
  • Child
  • Female
  • Humans
  • Male
  • Migraine Disorders / chemically induced*
  • Nausea / chemically induced
  • Nausea / prevention & control
  • Ondansetron / adverse effects*
  • Receptors, Serotonin / drug effects
  • Receptors, Serotonin, 5-HT3
  • Serotonin Antagonists / adverse effects*
  • Vomiting / chemically induced
  • Vomiting / prevention & control

Substances

  • Antiemetics
  • Antineoplastic Agents
  • Receptors, Serotonin
  • Receptors, Serotonin, 5-HT3
  • Serotonin Antagonists
  • Ondansetron